Thyroid Storm – the Sly Impersonator

Elizabeth John, MD* and Nisreen Abu Al Hommos, University of Tennessee Health Science Center, Memphis, TN

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 586

Categories: Adult, Clinical Vignettes Abstracts

Keywords:

Introduction: Thyrotoxic crisis is rare and presents as a life-threatening exacerbation of hyperthyroidism. It can have a myriad of manifestations affecting multiple organ systems. The mortality rate is as high as 30% even with treatment. Thyrotoxic crisis is usually precipitated by acute illness, surgery especially on the thyroid, or radioiodine treatment of a patient with partially treated or untreated hyperthyroidism.

Case Presentation: We present this case of a young African American male patient who presented with seizures, sinus tachycardia, heart failure and elevated liver enzymes. Our patient is a 25-year-old African American male patient who was brought to the emergency room following an episode of witnessed generalized tonic clonic seizure. On arrival to the emergency room patient was initially awake and able to answer questions but soon decompensated and went in acute respiratory failure requiring intubation. Initial review of systems revealed a 100-pound weight loss over a span of 10 months. Vital signs were remarkable for fever with maximum temperature of 40 degrees celsius, tachycardia, tachypnea, normal blood pressures and oxygen saturation. Physical exam revealed proptosis, goiter and bibasilar crackles. Initial labs showed leucocyte count of 15k, transaminitis, elevated troponins, TSH<0.005, Free T3 of 12.5 and free T4 of >8. CT scans of the chest and abdomen showed multifocal pneumonia as well as hepatic congestion. TTE showed a reduced ejection fraction of 30-35% and also global reduction of right ventricular systolic function.

He was started on antibiotics for pneumonia and also methimazole, hydrocortisone and beta blockers were initiated. Soon after initiation of antithyroid medications patient’s clinical and biochemical picture dramatically improved and patient was extubated on the fourth day. 

Discussion: Thyroid storm is a medical emergency resulting for hypersecretion of thyroid hormones that results in the decompensation of one or more organ systems. The incidence of thyroid storm in hospitalized patients is around 0.20 per 100,000 per year. It is hypothesized that stressful conditions cause rapid rate of increase in serum thyroid hormone levels and increased responsiveness to catecholamines. Management requires intensive monitoring and supportive care, identification and treatment of the precipitating cause, and measures that reduce thyroid hormone synthesis. Large doses of propylthiouracil  should be given; the drug’s inhibitory action on conversion of T4 to T3  makes it the antithyroid drug of choice. However in our patient methimazole was given due to transaminitis. One hour after the first dose of propylthiouracil, stable iodide is given to block thyroid hormone synthesis via the Wolff-Chaikoff effect. Iodide was not administered in our case as the patient had received a contrast load during imaging studies. Betablockers should also be given to reduce tachycardia and other adrenergic manifestations. Additional therapeutic measures include glucocorticoids antibiotics if infection is present, cooling, oxygen, and intravenous fluids.

Conclusions: Seizures, encephalopathy, psychosis, gastrointestinal manifestations, supraventricular tachycardias, heart failure and hyperthermia are all well known manifestations of thyroid storm. We present this case to highlight the importance of checking a thyroid panel in all patients presenting with multiorgan dysfunction as prompt initiating of antithyroid medications can be life saving.

To cite this abstract:

John E, Abu Al Hommos N. Thyroid Storm – the Sly Impersonator. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 586. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/thyroid-storm-the-sly-impersonator/. Accessed July 19, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.